CSN Login
Members Online: 4

You are here

severe heartburn reaction

grammy48
Posts: 6
Joined: Aug 2020

I was diagnosed last year this time with stage 4 colon cancer. Finished treatment with Oxilaplatin, Avastin and 5 FU plus 46 hour pump of 5 FU. in January and started on a maintenance of Avastin, Leucavorin and a bolus of 5 FU. My marker numbers were at 9 in June and started to rise. After a PET scan last week I started on the same regiment again as last year. With the first treatment I had excruciating heartburn for 2 1/2 days after treatment. My doctors tried every medicine available to help with the heartburn but nothing worked for it. I suffered through til January with the hope something would work. Finally when I started the maintenance I felt so much better!! Now that I have started treatments again, since the doctors assumed the Oxilaplatin caused the heartburn and the neuropathy I have, they changed it to Irinotecan. with the 5 FU and pump. The next day I had the heartburn again, a pain I hoped to never have again. There is nothing that takes it away for more than 1 hour day and night for a little more than 2 days. I also felt a worsening of the neuropathy right away. So the Dr is thinking it may be the 5 FU instead of the others and may change that for the next treatment.

Has anyone else had such issues? I'm not sure what the right answer is. My poor Dr is stumped and said he hasn't seen this before. I told him I don't want to take a chance on a new medicine that might not work as well. He said you can't keep feeling like this either. He might be right but what do I do?  I'd love some insights and suggestions. 

 

 

worriedson714
Posts: 91
Joined: Dec 2019

My dad did the same chemo as you without the avastin he didn't have heartburn but got neuropathy pretty fast . Doctors where quick to give up on the oxilaplation didn't even finish one round . And the chemo basically did nothing to shrink his tumor causing the surgery to not be a success . Now he has to have a second surgery and the cancer left behind has gotten worse. He's going to lose his prostate and I can't help but feel like doc gave up to fast on the oxilaplation and didn't even replace it with nothing . 

 

So I guess what I am saying I think doctors give up sometimes to fast on certain chemo . I understand neuropathy and heartburn is alot of suffering and sorry you got to go threw that . But I wish my dad's doctor would have tried everything they could to help the neuropathy before stopping the chemo . Maybe then my dad would be cancer free right now . Welcome to the forum and I hope the doctors get it all figured out for you good luck . 

grammy48
Posts: 6
Joined: Aug 2020

I dont think there is much they can do for neuropathy. Except hope it gots away. I guess I am glad my doctors aren't willing to give up. I just wish there was a treatment that was easier and quicker. 

 

Annabelle41415's picture
Annabelle41415
Posts: 6554
Joined: Feb 2009

This has to be awful to be having heartburn and can't do anything about it, especially when the doctors have tried everything and it is still happening.  Sometimes when the same drug is taken again after a break, it doesn't always go the way it did before.  I'm glad that they are changing up the medicines and hoping that they can find something that is going to work for you, but not cause such pain.  I've got neuropathy after 11 years and it still bothers me every day.  Don't let that get worse because sometimes it never goes away.  Wishing you the best.

Kim

grammy48
Posts: 6
Joined: Aug 2020

I do have neuropathy since my first round of chemo last year. It started out lasting for just a few days then would go away. About January last year it stopped going away and thats when I stopped that chemo plan after almost six months. It had gotten a little better through August. I could finally put earrings in again. but after starting the chemo again two weeks ago I feel that it is getting worse again. I don't know if there is any chemo I could take successfully that wouldn't cause neuropathy. If I have to choose, I will choose living with neuropathy as opposed to dying of Cancer. kind of a catch 22 but I don't know what else to do. Is there anything that helps yours at all?

Annabelle41415's picture
Annabelle41415
Posts: 6554
Joined: Feb 2009

That is the medication that I'm on and have been for all these years.  There are other medications to control the pain so ask your doctor.  Living with neuropathy is no picnic so ask your doctor if they can reduce the dose so that it's not too intense.  Hope it gets better for you.

Kim

SandiaBuddy's picture
SandiaBuddy
Posts: 1105
Joined: Apr 2017

A half teaspoon of baking soda in water seemed to help me a lot.  I probably drank an awful lot of it, but it might be worth trying if you clear it with your doctor. There is also cimetidine, which likely has an anti-cancer effect, as well as the related famotidine, plus PPI's like prilosec.  Gaviscon can also be helpful.

Allidoisyoga's picture
Allidoisyoga
Posts: 31
Joined: Apr 2020

I am having really bad heartburn, just like you.  My chest was on fire... and the nurses almost sent me to the ER. I do tums and baking soda as well.  

So sorry you are going through this.  Sending love.

Trubrit's picture
Trubrit
Posts: 5225
Joined: Jan 2013

The only thing that helped a little with my chronic heartburt, was being aware what made it really bad - it was always bad, and try to avoid. Of course, I had heartburn regardless of wether I had eaten anything or not. It was a very unpleasant time. 

So, try a food diary, might not help but it can't hurt. 

Tru

grammy48
Posts: 6
Joined: Aug 2020

I will try that thank you. Did you ever discover a connection?

Tueffel
Posts: 111
Joined: Feb 2020

I dont know about chemo and heartburn. My dad does not have that but my mom has when she is stressed more often heartburn. She is only allowed to take PPIs for 2 weeks and stops the treatment again because the side effects are not worth it. So if you take PPI be careful with them

grammy48
Posts: 6
Joined: Aug 2020

Thanks for the advice everyone. I have tried everything there is in both prescription and over the counter medicines. (Even the super expensive ones that cost $200 a pill after insurance deductions. That is crazy expensive and it didn't work anyway.) Everything except baking soda. I haven't heard of that before. I am willing to try it. how much do you take at a time?

SandiaBuddy's picture
SandiaBuddy
Posts: 1105
Joined: Apr 2017

I just shake some into a bathroom glass and add about an inch or two of water.  If it tastes too strong, I just dilute it more.  It is probably about a half or a teaspoon, as often as necessary.  I sure did this alot during chemo.

yetti's picture
yetti
Posts: 19
Joined: May 2019

Try alkaline 10 water in water isle grocery store. Helped with heartburn, gerd. Upset stomach 

SnapDragon2's picture
SnapDragon2
Posts: 323
Joined: Nov 2019

Not to scare you but read either here or on another forum about someone who had really bad heartburn that couldn't be resolved.  Found on a scan that the port was about to dislodge or something like that.  Keep that in mind if you do not get relief they might need to look at the port.

PamRav's picture
PamRav
Posts: 282
Joined: Jan 2017

That taking Gaviscon after a meal really helped me    Gaviscon is similar to maalox but IMO goes down easier. Better raste 

Subscribe to Comments for "severe heartburn reaction"